Alert archive / Utah / Severe Thunderstorm Warnings in 2011

Severe Thunderstorm Warning 29, NWS Grand Junction, CO

August 16, 2011Moffat County, Colorado; Daggett County, Uintah County, Utah

NWS Grand Junction, CO issued this severe thunderstorm warning at Aug 16, 2011, 2:46 PM MDT for Moffat County, Colorado; Daggett County, Uintah County, Utah. It was in force for 44 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Aug 16, 2011, 2:46 PM MDT (20:46 UTC)
Expired
Aug 16, 2011, 3:30 PM MDT
In force
44 min
Issued by
NWS Grand Junction, CO
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Moffat County, CO, Daggett County, UT, Uintah County, UT

The radar

The Grand Junction radar (KGJX), 180 km from the middle of the area, began a volume at 20:48 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Grand Junction, CO (KGJT), launched 12:00Z, 8.8 hours before the alert went out and 165 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Grand Junction, CO at 12:00Z on 2011-08-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 46 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Grand Junction, CO at 12:00Z on 2011-08-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 63 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
46 J/kg
Mixed-layer CIN
-384 J/kg
Mixed-layer LCL
2300 m above ground
0-6 km bulk shear
40 kt
0-1 km storm-relative helicity
63 m²/s²
0-3 km storm-relative helicity
136 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Junction, CO wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 16, 3:54 AM MDT, 10 hours 52 minutes earlier.

Area forecast discussion, Aug 16, 3:54 AM MDT, 10 hours 52 minutes before
AREA FORECAST DISCUSSION...CORRECTED
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
354 AM MDT TUE AUG 16 2011

CORRECTED TIME OF ISSUANCE

.SHORT TERM DISCUSSION...TODAY THROUGH WEDNESDAY NIGHT...

NOCTURNAL CONVECTION CONTINUED INTO THE EARLY MORNING HOURS OVER THE
EASTERN UINTA MOUNTAINS AND EXTREME NORTHWEST COLORADO EARLY THIS
MORNING. RUC ANALYSES SUGGESTED THIS ACTIVITY WAS SUSTAINED BY MID-
LEVEL LIFT ASSOCIATED WITH THE TRAILING EDGE OF A SHORT WAVE TROUGH
MOVING THROUGH THE NORTHERN ROCKIES AND DIVERGENCE ALOFT ASSOCIATED
WITH A 75 KT JET STREAK. THE FORCES RESPONSIBLE FOR ISOLATED BUILDUPS
OVER LAKE POWELL AND THE ROAN PLATEAU WERE LESS APPARENT BUT TESTIFY
TO THE LEVEL OF MOISTURE AND INSTABILITY STILL PRESENT OVER THE
FORECAST AREA.

MODELS INDICATED THE JET WILL REMAIN OVER THE NORTH DURING THE DAY
SO EXPECT SHOWERS AND THUNDERSTORMS WILL CONTINUE TO REDEVELOP OVER
THIS AREA. ELSEWHERE...FLOW BECOMES MORE WESTERLY ALLOWING DRIER AIR
TO SLOWLY FILTER ACROSS THE REGION. THE EVENING SOUNDING FOR KGJT
WAS DOWN TO 0.79 INCHES AND DEW POINTS SHOWED A SIMILAR TREND...DOWN
BY 5 TO 10 DEGREES C ON AVERAGE. THOUGH THE DRYING TREND WILL
CONTINUE DURING THE DAY...THERE WILL STILL BE SUFFICIENT REMNANT
MONSOON MOISTURE TO FUEL SCATTERED SHOWERS AND THUNDERSTORMS OVER THE
MOUNTAINS ALONG THE DIVIDE WITH ISOLATED ACTIVITY ACROSS THE ADJACENT
VALLEYS.

CONVECTION WILL DISSIPATE AFTER SUNSET COMING TO AN END BY MIDNIGHT
IN THE ABSENCE OF DYNAMIC FORCING. THE DRYING TREND CONTINUES INTO
MIDWEEK WITH ONLY A FEW SHOWERS AND THUNDERSTORMS EXPECTED TO DEVELOP
OVER THE HIGHER PEAKS OF THE CENTRAL AND SOUTHERN COLORADO MOUNTAINS
WEDNESDAY AFTERNOON AND EVENING.

TEMPERATURES WILL WARM SLIGHTLY SOUTH OF THE I-70 CORRIDOR WHILE
COOLER AIR WHICH ADVECTED INTO THE NORTH OVER THE PAST 12 HOURS WILL
RESULT IN SLIGHT COOLING. HIGHS WILL WARM A DEGREE OR TWO...MOST
NOTABLY ACROSS THE NORTH WEDNESDAY DUE IN LARGE PART TO INCREASED
INSOLATION. OVERNIGHT LOWS WILL CONTINUE TO HOVER NEAR NORMAL.

.LONG TERM DISCUSSION...THURSDAY THROUGH MONDAY...

A LARGE RIDGE OF HIGH PRESSURE IS EXPECTED TO DOMINATE THE CENTRAL
ROCKIES AND SOUTHWEST STATES AFTER MIDWEEK...WITH A TROUGH ALONG
THE PACIFIC NORTHWEST COAST.  16/00Z GFS PUSHES PRECIPITABLE WATER
VALUES OF 0.75 TO 1.10 INCH INTO SE UT AND SW CO ON THURSDAY. THE
16/00Z NAM IS DRIER...WITH ITS NORTHWARD MOISTURE PUSH FARTHER TO OUR
WEST. WITH RIDGE POSITIONED NEAR THE 4 CORNERS...PREFER THE GFS RIGHT
NOW AND WILL BOOST POPS A TAD ACROSS THE SOUTH THU AFTERNOON.
OTHERWISE...MADE LITTLE CHANGE TO THE CURRENT FORECAST OF ISOLATED TO
SCATTERED THUNDERSTORMS...MAINLY IN THE AFTERNOON AND EVENING AND
FAVORING THE SOUTH...FRIDAY THROUGH MONDAY AS THE RIDGE WAVERS ABOUT
OVER THE REGION.

&&

.AVIATION...

VFR CONDITIONS WILL BE THE NORM ACROSS THE AREA THIS MORNING. HOWEVER
...ISOLATED TO WIDELY SCATTERED SHOWERS AND THUNDERSTORMS NORTH OF
THE I-70 CORRIDOR WILL GENERATE AREAS OF MVFR CIGS AND/OR VSBY.
RISING TEMPERATURES IN A MOIST AND UNSTABLE ATMOSPHERE WILL LEAD TO
SCATTERED THUNDERSTORMS OVER THE HIGHER TERRAIN THIS AFTERNOON AND
EVENING...ESPECIALLY ALONG THE CONTINENTAL DIVIDE. THESE STORMS WILL
BE CAPABLE OF GENERATING OUTFLOW WINDS TO 40 MPH ALONG WITH MVFR CIGS
AND VSBY IN HEAVY RAIN. LOCALIZED IFR VSBY IS POSSIBLE WITH THE
STRONGEST CELLS. SHOWERS AND THUNDERSTORMS WILL DISSIPATE BY MIDNIGHT
FOR A RETURN TO VFR CONDITIONS REGION WIDE LATE TONIGHT.

&&

.GJT WATCHES/WARNINGS/ADVISORIES...

CO...NONE.
UT...NONE.

&&

SHORT TERM...NL
LONG TERM....JAD
AVIATION.....NL
Hazardous weather outlook, Aug 16, 5:45 AM MDT, 9 hours 1 minute before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
545 AM MDT TUE AUG 16 2011

COZ001>014-017>023-UTZ022>025-027>029-171200-
ANIMAS RIVER BASIN-ARCHES/GRAND FLAT-CANYONLANDS/NATURAL BRIDGES-
CENTRAL COLORADO RIVER BASIN-
CENTRAL GUNNISON AND UNCOMPAHGRE RIVER BASIN-
CENTRAL YAMPA RIVER BASIN-DEBEQUE TO SILT CORRIDOR-
EASTERN UINTA BASIN-EASTERN UINTA MOUNTAINS-
ELKHEAD AND PARK MOUNTAINS-FLAT TOPS-
FOUR CORNERS/UPPER DOLORES RIVER-
GORE AND ELK MOUNTAINS/CENTRAL MOUNTAINS-GRAND AND BATTLEMENT MESAS-
GRAND VALLEY-LA SAL AND ABAJO MOUNTAINS-LOWER YAMPA RIVER BASIN-
NORTHWEST SAN JUAN MOUNTAINS-PARADOX VALLEY/LOWER DOLORES RIVER-
ROAN AND TAVAPUTS PLATEAUS-SAN JUAN RIVER BASIN-SOUTHEAST UTAH-
SOUTHWEST SAN JUAN MOUNTAINS-TAVAPUTS PLATEAU-
UNCOMPAHGRE PLATEAU AND DALLAS DIVIDE-UPPER GUNNISON RIVER VALLEY-
UPPER YAMPA RIVER BASIN-WEST ELK AND SAWATCH MOUNTAINS-
545 AM MDT TUE AUG 16 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN UTAH AND WESTERN
COLORADO.

.DAY ONE...TODAY AND TONIGHT...

ISOLATED THUNDERSTORMS WILL CONTINUE OVER THE EASTERN UINTA MOUNTAINS
AND EXTREME NORTHWEST COLORADO THIS MORNING. ELSEWHERE...SCATTERED
SHOWERS AND THUNDERSTORMS WILL DEVELOP THIS AFTERNOON...MAINLY OVER
THE HIGHER TERRAIN AND WILL CONTINUE INTO THE EVENING. LOCALLY HEAVY
RAIN...GUSTY WINDS TO 40 MPH...SMALL HAIL WILL...AND FREQUENT
DANGEROUS LIGHTNING WILL ACCOMPANY THE STRONGEST STORMS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY...

EXPECT ISOLATED TO SCATTERED THUNDERSTORMS...MAINLY IN THE AFTERNOON
AND EVENING AND FAVORING THE SOUTH...FROM MIDWEEK INTO EARLY NEXT
WEEK.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED TODAY OR TONIGHT...THOUGH SPOTTERS
ARE ENCOURAGED TO RELAY RAINFALL AMOUNTS TO THE GRAND JUNCTION
FORECAST OFFICE.

TGJT

In the hours before

Special weather statement, Aug 16, 11:15 AM MDT, 3 hours 31 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
1115 AM MDT TUE AUG 16 2011

COZ008>010-012-161800-
CENTRAL COLORADO RIVER BASIN CO-GORE AND ELK MOUNTAINS/CENTRAL
MOUNTAIN VALLEYS CO-GRAND AND BATTLEMENT MESAS CO-WEST ELK AND
SAWATCH MOUNTAINS CO-
1115 AM MDT TUE AUG 16 2011

...SIGNIFICANT WEATHER ADVISORY FOR WESTERN PITKIN...EXTREME
SOUTHEASTERN GARFIELD...EXTREME NORTHEASTERN MESA...NORTHEASTERN
DELTA AND EXTREME NORTHWESTERN GUNNISON COUNTIES UNTIL NOON MDT...

AT 1111 AM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A STRONG THUNDERSTORM 12 MILES NORTH OF PAONIA...OR 37 MILES SOUTH OF
GLENWOOD SPRINGS.  THIS STORM WAS NEARLY STATIONARY.

HAIL UP TO ONE-HALF INCH IN DIAMETER IS EXPECTED WITH THIS STORM...
ALONG WITH HEAVY RAIN.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  RAGGED MTN...
  REDSTONE...

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.

LAT...LON 3939 10712 3914 10700 3904 10758 3923 10761

JDC
Special weather statement, Aug 16, 1:07 PM MDT, 1 hour 39 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
107 PM MDT TUE AUG 16 2011

COZ002-003-013-162000-
CENTRAL YAMPA RIVER BASIN CO-FLATTOPS CO-ROAN AND TAVAPUTS PLATEAUS
CO-
107 PM MDT TUE AUG 16 2011

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN RIO BLANCO AND CENTRAL
GARFIELD COUNTIES UNTIL 200 PM MDT...

AT 104 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 24 MILES SOUTHWEST OF MEEKER...OR 47 MILES WEST
OF GLENWOOD SPRINGS...MOVING EAST AT 15 MPH.

HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
MAINLY RURAL AREAS OF NORTHERN GARFIELD AND SOUTHERN RIO BLANCO
COUNTIES.

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.

LAT...LON 4001 10785 3978 10773 3967 10822 3984 10830

JDC
Special weather statement, Aug 16, 1:48 PM MDT, 58 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
148 PM MDT TUE AUG 16 2011

COZ013-162045-
FLATTOPS CO-
148 PM MDT TUE AUG 16 2011

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN RIO BLANCO AND NORTHERN
GARFIELD COUNTIES UNTIL 245 PM MDT...

AT 144 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 17 MILES SOUTH OF MEEKER...OR 33 MILES NORTHWEST
OF GLENWOOD SPRINGS...MOVING EAST AT 25 MPH.

HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  BUFORD...

TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.

LAT...LON 3982 10719 3971 10787 3972 10788 3971 10789
      3983 10794 3989 10793 3989 10790 3990 10789
      3993 10780 3992 10778 3997 10769 4009 10729

JDC
Special weather statement, Aug 16, 2:18 PM MDT, 28 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
218 PM MDT TUE AUG 16 2011

UTZ023-162100-
EASTERN UNITA MOUNTAINS UT-
218 PM MDT TUE AUG 16 2011

...SIGNIFICANT WEATHER ADVISORY FOR EXTREME NORTHERN UINTAH AND
CENTRAL DAGGETT COUNTIES UNTIL 300 PM MDT...

AT 214 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 10 MILES SOUTH OF MANILA...MOVING EAST AT 15 MPH.

HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN AND FREQUENT
DANGEROUS LIGHTNING.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
MAINLY RURAL AREAS OF CENTRAL DAGGETT AND EXTREME NORTHERN UINTAH
COUNTIES.

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.

LAT...LON 4080 10911 4075 10973 4092 10978 4101 10942
      4101 10917

JDC
Special weather statement, Aug 16, 2:21 PM MDT, 25 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
221 PM MDT TUE AUG 16 2011

COZ004-162045-
ELKHEAD AND PARK MOUNTAINS CO-
221 PM MDT TUE AUG 16 2011

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN ROUTT COUNTY UNTIL
245 PM MDT...

AT 218 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 11 MILES NORTHWEST OF RADIUM...OR 49 MILES
NORTHEAST OF GLENWOOD SPRINGS...MOVING EAST AT 15 MPH.

HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN AND FREQUENT
DANGEROUS LIGHTNING.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
MAINLY RURAL AREAS OF EXTREME SOUTHEASTERN ROUTT COUNTY.

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.

LAT...LON 3995 10678 4013 10682 4017 10663 3996 10662

JDC
Special weather statement, Aug 16, 2:22 PM MDT, 24 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
222 PM MDT TUE AUG 16 2011

COZ004-005-013-162115-
ELKHEAD AND PARK MOUNTAINS CO-FLATTOPS CO-UPPER YAMPA RIVER BASIN CO-
222 PM MDT TUE AUG 16 2011

...SIGNIFICANT WEATHER ADVISORY FOR EXTREME NORTHEASTERN RIO BLANCO
AND SOUTHERN ROUTT COUNTIES UNTIL 315 PM MDT...

AT 218 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 9 MILES WEST OF OAK CREEK...OR 27 MILES SOUTHEAST
OF CRAIG...MOVING EAST AT 15 MPH.

HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN AND FREQUENT
DANGEROUS LIGHTNING.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  OAK CREEK...
  PHIPPSBURG...

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.

LAT...LON 4021 10722 4039 10723 4044 10664 4017 10664

JDC

The office that day

Everything else NWS Grand Junction, CO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 15, 8:23 PM MDTAreal Flood AdvisoryGJTMoffat91 min
Aug 16, 11:15 AM MDTSpecial Weather StatementGJTPitkin45 min
Aug 16, 11:25 AM MDTSevere Thunderstorm WarningGJTDelta, Gunnison, Pitkin36 min
Aug 16, 1:07 PM MDTSpecial Weather StatementGJTRio Blanco53 min
Aug 16, 1:48 PM MDTSpecial Weather StatementGJTGarfield57 min
Aug 16, 2:21 PM MDTSpecial Weather StatementGJTEagle24 min
Aug 16, 2:22 PM MDTSpecial Weather StatementGJTRoutt53 min
Aug 16, 2:32 PM MDTAreal Flood AdvisoryGJTLa Plata80 min
Aug 16, 2:46 PM MDTSevere Thunderstorm WarningGJTRoutt44 min
Aug 16, 3:38 PM MDTSpecial Weather StatementGJTMoffat52 min
Aug 16, 3:58 PM MDTSpecial Weather StatementGJTRoutt47 min
Aug 15, 7:12 PM MDTSpecial Weather StatementGJTUintah48 min
Aug 15, 7:54 PM MDTSpecial Weather StatementGJTUintah51 min
Aug 16, 2:18 PM MDTSpecial Weather StatementGJTDaggett42 min
Aug 16, 3:08 PM MDTAreal Flood AdvisoryGJTDaggett, Uintah3 hr

Nearby

Severe Thunderstorm Warnings in Utah, 2011Severe Thunderstorm Warnings in Colorado, 2011Every severe thunderstorm warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.